Research Article

Underlying immunopathology as a cause of adverse responses to two intravenous anaesthetic agents.

Br Med J 1978; 1 doi: http://dx.doi.org/10.1136/bmj.1.6121.1180 (Published 06 May 1978) Cite this as: Br Med J 1978;1:1180
  1. J Watkins,
  2. A Padfield,
  3. J D Alderson

    Abstract

    A patient who had shown some evidence of immunological sensitivity underwent several operations under general anaesthesia for otitis media without ill effect. On his second exposure to Althesin, however, he suffered a severe reaction. Facial angioneurotic oedema was accompanied by peripheral vasodilatation and sweating, and C3 conversion was observed in his plasma. Subsequent anaesthetics produced no reactions until four years later, when thiopentone and suxamethonium were given. This reaction was much milder, but C3 conversion again occurred. Although the clinical signs indicated an anaphylactoid reaction, the laboratory findings suggested that this patient had an underlying immunopathological condition involving complement activation, which could be triggered by any intravenous agent that activated complement. The judgment that a reaction to a particular drug is anaphylactic cannot be made on the basis of clinical signs alone. Simple laboratory analysis will show whether the reaction is due to an underlying immunopathological condition that may be triggered by any of several drugs.